Alert archive / Alabama / Hard Freeze Warnings in 2021
Hard Freeze Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this hard freeze warning at Feb 15, 2021, 3:54 AM CST for 39 counties in Alabama. It took effect at Feb 15, 2021, 9:00 PM CST. It was in force for 14 hr. 15 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 15, 2021, 3:54 AM CST (09:54 UTC)
- In effect from
- Feb 15, 2021, 9:00 PM CST
- Expired
- Feb 16, 2021, 11:00 AM CST
- In force
- 14 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 8:35 AM CST | SNOW 0.3 | 1 Ssw Pelham, AL | |
| Feb 16, 8:40 AM CST | SNOW 0.3 | 1 N Riverchase Galleria, AL | ONE-QUARTER INCH OF SNOW. |
| Feb 16, 9:17 AM CST | SNOW 2 | Addison, AL | 2 INCHES OF DRY, FLUFFY SNOW. |
| Feb 16, 9:18 AM CST | SNOW 2 | Oakman, AL | 2 INCHES OF DRY, FLUFFY SNOW. |
| Feb 16, 9:37 AM CST | SNOW 1.3 | 2 Nw Hoover, AL | DRY, FLUFFY SNOW. |
| Feb 16, 9:41 AM CST | SNOW 1 | Reform, AL | DRY, FLUFFY SNOW. |
| Feb 16, 9:50 AM CST | SNOW 1 | 2 Ese Highland Lake, AL | DRY, FLUFFY SNOW. |
| Feb 16, 9:54 AM CST | SNOW 0.5 | 1 N University Of Alaba, AL | DRY, FLUFFY SNOW. |
| Feb 16, 9:57 AM CST | SNOW 1 | 1 Se Samford University, AL | DRY, FLUFFY SNOW. |
| Feb 16, 9:59 AM CST | SNOW 1 | 1 Sw Vulcan Park, AL | AT CBS STUDIOS. DRY, FLUFFY SNOW. |
| Feb 16, 10:08 AM CST | SNOW 0.3 | 1 Wnw Grayson Valley, AL | DRY, FLUFFY SNOW. |
| Feb 16, 10:20 AM CST | SNOW 1 | Coaling, AL | DRY, FLUFFY SNOW. |
| Feb 16, 10:32 AM CST | SNOW 0.3 | Warrior, AL | DRY, FLUFFY SNOW. |
| Feb 16, 10:40 AM CST | SNOW 0.3 | 1 Wsw Jemison, AL | DRY, FLUFFY SNOW. |
| Feb 16, 11:09 AM CST | SNOW 0.3 | 5 W Liberty Hill, AL | DRY, FLUFFY SNOW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
400 WWUS74 KBMX 150954 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 354 AM CST Mon Feb 15 2021 ALZ011>015-017>044-152200- /O.NEW.KBMX.HZ.W.0001.210216T0300Z-210216T1700Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, and Montgomery 354 AM CST Mon Feb 15 2021 ...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM CST TUESDAY... * WHAT...Sub-freezing temperatures as low as 8 to 22 degrees expected in the warning area. * WHERE...All of Central Alabama except for southeast Central Alabama. * WHEN...From 9 PM this evening to 11 AM CST Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in- ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$
2 follow-up statements
768 WWUS74 KBMX 152022 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 222 PM CST Mon Feb 15 2021 ALZ045>050-160500- /O.EXA.KBMX.HZ.W.0001.210216T0300Z-210216T1700Z/ Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 222 PM CST Mon Feb 15 2021 ...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM CST TUESDAY... * WHAT...Temperatures as low as 20 to 25 degrees in the warning area. * WHERE...Macon, Bullock, Lee, Russell, Pike and Barbour Counties. * WHEN...From 9 PM this evening to 11 AM CST Tuesday. * IMPACTS...Hard freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ ALZ011>015-017>044-160500- /O.CON.KBMX.HZ.W.0001.210216T0300Z-210216T1700Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, and Montgomery 222 PM CST Mon Feb 15 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 11 AM CST TUESDAY... * WHAT...Temperatures as low as 8 to 20 degrees in the warning area. * WHERE...All of Central Alabama. * WHEN...From 9 PM this evening to 11 AM CST Tuesday. * IMPACTS...Hard freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
216 WWUS74 KBMX 160454 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1054 PM CST Mon Feb 15 2021 ALZ011>015-017>050-161700- /O.CON.KBMX.HZ.W.0001.000000T0000Z-210216T1700Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1054 PM CST Mon Feb 15 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY... * WHAT...Temperatures will drop as low as 6 to 15 degrees west of Interstate 59, 12 to 20 degrees north and west of Interstate 85, and 18 to 24 south of Interstate 85. * WHERE...All of Central Alabama. * WHEN...Through 11 AM CST Tuesday. * IMPACTS...Hard freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this hard freeze warning went out at Feb 15, 3:46 AM CST, 8 minutes earlier.
Area forecast discussion, Feb 15, 3:46 AM CST, 8 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 346 AM CST Mon Feb 15 2021 .SHORT TERM... /Updated at 0341 AM CST Mon Feb 15 2021/ Tonight through Tuesday. Overall the previous forecast remains on track for the winter storm impacting the region. Confidence in ice accumulations in our far western and northwestern counties continues to increase. An ice storm warning has been issued for some of our far northwestern counties where liquid equivalent amounts over 0.75" will produce potential ice accumulations of a quarter to half inch. These accumulations will cause very hazardous travel impacts and tree damage resulting in numerous power outages. Models have trended warmer along the I-65 corridor during the daytime hours which will limit the freezing rain potential towards the Birmingham metro. Still with the freezing line very close to the back edge of the precipitation during the evening commute there is still enough potential for a light glaze of ice to upgrade some of the winter storm watch counties to a winter weather advisory, especially for some of the higher elevations in Jefferson and Blount Counties. And even areas that receive all rain will have significant black ice potential as remaining water on roads re-freezes. Very cold temperatures falling into the single digits and wind chills near or just below zero in the far northwest counties will also be very hazardous to those without power and crews working to restore power. High temperatures on Tuesday also continue to trend downward with many areas in the northwest not making it above freezing. A hard freeze warning will also be issued with several locations falling below 15 degrees Tuesday morning. While normally office policy is to issue a hard freeze warning for the whole area, with the strong temperature gradient across the area, did not include the hard freeze warning in the far southeast counties. A wind chill advisory will also be issued for portions of West Alabama for tonight. A vigorous shortwave trough will take on a negative tilt today as an area of low pressure currently off the Louisiana Gulf Coast lifts northeastward across southeast Alabama later today. An inverted trough extending north/northeast from the surface low will turn winds to the southeast across the eastern two-thirds of the area, sharpening the temperature gradient currently present across the area and with strong warm air advection temperatures along and east of I-65 will warm into the 40s and 50s. This boundary will then push eastward as as strong cold front this afternoon as the unusual Arctic air mass over the ArkLaTex moves towards the area. Warm advection/isentropic lift ahead of the shortwave is causing a robust area of precipitation to develop over Mississippi and precipitation will become more widespread across the area through the morning. The subfreezing air mass should become locked in across our far western counties this morning, before pushing eastward late this afternoon. Interestingly, some high res guidance indicates a convective band feature along the cold front with a localized band of cold 925mb temperatures. Thus would not be surprised to get some sleet or graupel mixing in towards the I-65 corridor early this afternoon, with temperatures briefly cooling and then potentially creeping back up, but not expecting any impacts for the I-65 corridor during the early afternoon with temperatures above freezing. Forecast soundings also indicate some elevated MUCAPE so would expect some rumbles of thunder south of I-20 this afternoon. Could get some stronger storms in the far southeast this afternoon but low-levels are expected to be too stable for any surface-based instability. Some sleet may also mix in on the back edge of precipitation this afternoon especially further northwest, and could see some snow near the back edge of precip only in the very far northwest. Models have trended quicker with precipitation quickly ending this evening, followed by strong cold air advection. Could see some stray flurries overnight given the cold air mass and lingering low-level moisture. 32/Davis .LONG TERM... /Updated at 0341 AM CST Mon Feb 15 2021/ Tuesday night through Thursday. The pattern remains progressive for the first part of the long term. As the system exits to our east, we will see clearing skies for much of the area early, but cold temperatures once again. Look for teens in the northwest with 20s elsewhere. We may see some cold air stratus clouds develop across the northwest overnight, so temperatures may not drop as low as they could. The next shortwave will move into the area Wednesday afternoon and slowly push eastward Thursday morning. This is where things get interesting as we could potentially see severe weather in the south and wintry weather in the northwest. Admittedly things will be borderline in the northwest, but model consensus is for the cold airmass to still be in place across the northwest as the precip moves in. So we could start out with rain in the northwest, then a mix of rain/snow after sunset through the overnight hours. At the same time the warm airmass from the south will work into the area. The consensus of the models take the low 60 dewpoints into Anniston by daybreak Thursday, while never getting out of the 30s in the NW. We could potentially see another round of snow on the backside of the system overnight Thursday night into Friday morning, but that would be light and generally flurries. Plan on introducing winter weather in the late Wednesday night period for the HWO and continue the severe threat that was introduced yesterday for Thursday morning. Looks like the best time frame for severe weather would be after 3 am in the SW to Noon in the SE. Lots more to discuss here, but will get past our short term concerns first. Friday through Sunday. Look for another cold day on Friday as CAA dominates the day, but precipitation should have ended before daybreak. Looks like we may actually warm up for the weekend along with some of that sunshine that has been hard to come by. Another front is expected Sunday night into next Monday. Precipitation appears limited right now, but will need to monitor for trends over the next few days. 16 && .AVIATION... 06Z TAF Discussion. A powerful winter storm approaches the area overnight with precipitation increasing through the period. Some of the precipitation may become wintry especially for TCL. Isentropic lift has developed in response to the first upper wave. Ceilings have dropped to IFR and will hold there. As the next wave approaches around daybreak, ceilings will lower again into LIFR with rain quickly spreading eastward. Several things going on Monday daytime that need to be ironed out. A thunderstorm or two may be possible southeast near TOI as the more moist and unstable air is pulled northward. Still can't rule out some elevated thunder too, but too low a chance at this time. A very tight gradient in temperatures will be near TCL with freezing temperatures slowly moving eastward. Some changeover to FZRA or PL may occur after 18z. It does not appear that the freezing line makes it to BHM/EET but will monitor this closely. Northerly winds 5-10kts remain for the northern terminals while MGM/TOI see winds veer from north to southeast to northwest during the period. Winds increase around 00z behind the system into 10-12kt range. Winds just above the surface also increase to near 40kts close to TOI and will watch this too. 75 && .FIRE WEATHER... A cold and moist air mass will remain over central Alabama through tonight. Low clouds will persist through Tuesday morning, with a significant rainfall through the evening. Surface temperatures will be below freezing for areas west Alabama today and tonight, resulting in significant accumulations of freezing rain. Ice accumulations will likely approach one-third to one-half an inch for the far northwestern counties of Alabama before the system is done. Temperatures will be in the single digits and low teens in the west overnight tonight through Tuesday morning. Another front will move in Wednesday night/Thursday morning along with showers and storms. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 48 18 34 22 51 / 100 40 0 0 30 Anniston 51 23 35 24 55 / 100 50 0 0 30 Birmingham 45 17 33 23 51 / 100 30 0 0 30 Tuscaloosa 37 13 32 22 49 / 100 10 0 0 40 Calera 47 18 34 24 52 / 100 20 0 0 30 Auburn 53 26 39 28 54 / 90 60 0 0 30 Montgomery 55 23 38 27 56 / 100 20 0 0 40 Troy 58 24 40 28 57 / 90 20 0 0 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... Hard Freeze Warning from 9 PM this evening to 11 AM CST Tuesday for the following counties: Autauga...Bibb...Blount...Calhoun... Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa... Dallas...Elmore...Etowah...Fayette...Greene...Hale...Jefferson... Lamar...Lowndes...Marengo...Marion...Montgomery...Perry... Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega... Tallapoosa...Tuscaloosa...Walker...Winston. Winter Storm Warning until 9 PM CST this evening for the following counties: Greene...Sumter...Tuscaloosa...Walker. Ice Storm Warning until 9 PM CST this evening for the following counties: Fayette...Lamar...Marion...Pickens...Winston. Wind Chill Advisory from midnight tonight to 9 AM CST Tuesday for the following counties: Fayette...Greene...Lamar...Marion... Pickens...Sumter...Winston. Winter Weather Advisory from 3 PM this afternoon to 9 PM CST this evening for the following counties: Bibb...Blount... Jefferson...Perry. Winter Storm Warning until 9 PM CST this evening for the following counties: Hale...Marengo. &&
Hazardous weather outlook, Feb 14, 9:32 PM CST, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 932 PM CST Sun Feb 14 2021 ALZ011>015-017>050-160645- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 932 PM CST Sun Feb 14 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of light freezing rain are expected over portions of west and northwest Central Alabama tonight. Accumulations of a glaze to a tenth of an inch may cause slippery conditions, especially on bridges and overpasses. Motorists should exercise extreme caution if traveling in these areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A wintry mix of freezing rain and sleet will impact Central Alabama through Monday night, generally along and west of Interstate 65. Some snow may also occur over far northwest Central Alabama. The most significant impacts will be over West Alabama where ice accumulations will cause significant travel impacts as well as downed trees and power outages. Temperatures in West Alabama will fall to 15 degrees or below Monday night into Tuesday morning. A Hard Freeze Warning may become necessary as extreme cold may become life threatening to people and animals outside without adequate warmth or shelter. Damage to plumbing may occur if pipes are not properly insulated. Wind chills to near zero are also expected for a brief period late monday night into early Tuesday morning. Strong to severe thunderstorms are possible Thursday in far southeast Central Alabama. Stay tuned for forecast updates. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight through Monday night and on Thursday. Please follow all local, state, and CDC guidelines in regards to travel.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 3:49 AM CST | Ice Storm Warning | BMX | Fayette, Lamar, Marion, Pickens, Winston | 12 hr |
| Feb 15, 3:49 AM CST | Wind Chill Advisory | BMX | Fayette, Greene, Lamar, Marion, Pickens, Sumter and 1 more | 29 hr |
| Feb 15, 3:49 AM CST | Winter Weather Advisory | BMX | Bibb, Blount, Jefferson, Perry | 13 hr |
| Feb 15, 1:18 PM CST | Special Weather Statement | BMX | Montgomery | 42 min |
| Feb 15, 2:06 PM CST | Special Weather Statement | BMX | Barbour | 39 min |
| Feb 15, 3:02 PM CST | Special Weather Statement | BMX | Russell | 28 min |
Nearby
Hard Freeze Warnings in Alabama, 2021Every hard freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.